Alert archive / Kansas / Red Flag Warnings in 2017
Red Flag Warning 18, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Apr 14, 2017, 2:47 AM MDT for Cheyenne County, Kit Carson County, Colorado; Greeley County, Sherman County, Wallace County, Kansas. It took effect at Apr 14, 2017, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2017, 2:47 AM MDT (08:47 UTC)
- In effect from
- Apr 14, 2017, 12:00 PM MDT
- Expired
- Apr 14, 2017, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Greeley County, KS, Sherman County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 55 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 8.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 3547 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
184 WWUS83 KGLD 140847 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 247 AM MDT Fri Apr 14 2017 COZ253-254-KSZ013-027-041-141800- /O.UPG.KGLD.FW.A.0016.170414T1800Z-170415T0100Z/ /O.NEW.KGLD.FW.W.0018.170414T1800Z-170415T0100Z/ Kit Carson-Cheyenne-Sherman-Wallace-Greeley- 247 AM MDT Fri Apr 14 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 013...027...041...253 AND 254... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity...which is in effect from noon today to 7 PM MDT this evening. The Fire Weather Watch is no longer in effect. * Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 013 Sherman...Fire Weather Zone 027 Wallace and Fire Weather Zone 041 Greeley. * Winds...Southwest 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 9 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
2 follow-up statements
113 WWUS83 KGLD 141749 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1149 AM MDT Fri Apr 14 2017 COZ253-254-KSZ013-027-041-150100- /O.CON.KGLD.FW.W.0018.170414T1800Z-170415T0100Z/ Kit Carson-Cheyenne-Sherman-Wallace-Greeley- 1149 AM MDT Fri Apr 14 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 013... 027...041...253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 013 Sherman...Fire Weather Zone 027 Wallace and Fire Weather Zone 041 Greeley. * Winds...Southwest 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 9 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
422 WWUS83 KGLD 150104 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 704 PM MDT Fri Apr 14 2017 COZ253-254-KSZ013-027-041-150215- /O.EXP.KGLD.FW.W.0018.000000T0000Z-170415T0100Z/ Kit Carson-Cheyenne-Sherman-Wallace-Greeley- 704 PM MDT Fri Apr 14 2017 ...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 013...027...041...253 AND 254... Winds have decreased and relative humidity values are increasing as the temperatures cool this evening. As a result, the Red Flag Warning has been allowed to expire.. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 14, 2:30 AM MDT, 17 minutes earlier.
Area forecast discussion, Apr 14, 2:30 AM MDT, 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
230 AM MDT Fri Apr 14 2017
.SHORT TERM...(Today through Sunday)
Issued at 225 AM MDT Fri Apr 14 2017
Overnight showers and thunderstorms associated with upper shortwave
will lift northeast out of the area early. After patchy fog
dissipates, skies will clear west to east by early afternoon. Dry
line will surge out of Colorado into northwest Kansas, with red
flag conditions expected west of the dry line. Instability axis
will set up along/east of the dry line, with scattered showers and
thunderstorms after 21z as area is brushed by an upper trough
moving through the northern Rockies/adjacent plains. Hires models
indicate southern portion of the dry line, along a Tribune to
Oakley line, will be the most likely area for initiation, with
more isolated storms popping up further north along the dry line
and a front which will settle into southwest Nebraska. Expecting
large hail/damaging winds to be the main threats along the dry
line, but an isolated tornado cannot be ruled out with storms in
southwest Nebraska where low level shear will be maximized by
easterly surface winds. Storms will quickly move northeast out of
the area by mid evening.
Slightly cooler and more stable airmass will move into the area
Saturday behind a cold front. Given lack of synoptic scale forcing,
not expecting any precipitation with the front. Breezy north
winds will continue through the afternoon. Temperatures will be
cooler than today, but still well above normal.
Upper heights will slowly rise on Sunday with dry conditions expected.
Return flow will get underway at the surface but moisture will be
slow to increase with upper 30s dew points persisting through
late afternoon. A weak shortwave trough will come out of the
central Rockies Sunday night with a chance for showers and
isolated thunderstorms with limited mucape for convection.
.LONG TERM...(Monday through Friday)
Issued at 229 AM MDT Fri Apr 14 2017
In the extended period the models show an upper level shortwave
moving across the the central Rockies late Sunday and early Monday.
Once this shortwave move over the leeside of the rockies the models
are showing a surface front developing. This system will impact the
local area with rainshowers and a chance of thunderstorms through
early Tuesday morning.
After a brief period of dry conditions Tuesday afternoon and
evening. Another shortwave moves across the local area during
midweek producing small areas of showers and possible thunderstorms.
The big question for this extended period is how well the models are
handling the system that is expected to move into the area at the
end of the week. As of now... it looks like it will be a major
system... with a lot of upper level support... that will impact the
area with probable widespread severe thunderstorms. The blended
forecast is reflecting this system and I see no reason to go against
it. However, the details of this system will become better define as
we get closer to the time of the system.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1128 PM MDT Thu Apr 13 2017
Low clouds will continue to spread across the region overnight as
the boundary layer nears saturation. Clouds and areas of fog will
dissipate by mid day.
At GLD, MVFR conditions will transition to LIFR after 08Z due
mainly to low ceilings. Conditions will improve to IFR after 12Z
and be back to VFR by 14Z as southeast winds turn more south
southwest and dryer air begins to move in along with daytime
worming.
At MCK, VFR conditions will transition through MVFR to LIFR
conditions between 07-09Z due mainly to low ceilings. Conditions
will transition quickly back to VFR around 17Z as the surface
trough moves east and southeast winds turn more southerly and
dryer air moves into the area.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from noon today to 7 PM MDT this evening for
KSZ013-027-041.
CO...Red Flag Warning from noon today to 7 PM MDT this evening for
COZ253-254.
NE...NONE.
&&
SHORT TERM...024
LONG TERM...BW
AVIATION...LOCKHARTHazardous weather outlook, Apr 13, 10:47 AM MDT, 16 hours before
Hazardous Weather Outlook National Weather Service Goodland KS 1047 AM MDT Thu Apr 13 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141700- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1047 AM MDT Thu Apr 13 2017 /1147 AM CDT Thu Apr 13 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered showers and isolated thunderstorms will spread into northwest Kansas and southwest Nebraska this afternoon and evening mainly east of Highway 25. A few of these thunderstorms could become strong this afternoon and evening, with nickel sized hail and wind gusts to 50 mph the main threats. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... On Friday, isolated severe thunderstorms are possible along and east of a line from Wray to Colby to Leoti during the afternoon and evening. Damaging winds and large hail are the main threats. Critical fire weather conditions are also possible west of this line. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight.
Nearby
Red Flag Warnings in Kansas, 2017Red Flag Warnings in Colorado, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.